Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Louisville, KY

May 17, 2018Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2018, 5:59 PM CDT for Logan County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 5:59 PM CDT (22:59 UTC)
Expired
May 17, 2018, 6:30 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 44 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KLMK 172259
SVRLMK
KYC141-172330-
/O.NEW.KLMK.SV.W.0061.180517T2259Z-180517T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
559 PM CDT THU MAY 17 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Logan County in south central Kentucky...

* Until 630 PM CDT

* At 559 PM CDT, a severe thunderstorm was located 8 miles east of
  Russellville, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Russellville, Auburn, Gasper, Cooperstown, Danby, Dennis, Schochoh,
  Oakville, Homer and Chandlers Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3685 8699 3703 8678 3688 8665 3684 8669
      3678 8673 3667 8684
TIME...MOT...LOC 2259Z 143DEG 11KT 3683 8673 

HAIL...1.25IN
WIND...60MPH
 
$$

EER
1 follow-up statement
741 
WWUS53 KLMK 172328
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
628 PM CDT THU MAY 17 2018

KYC141-172337-
/O.EXP.KLMK.SV.W.0061.000000T0000Z-180517T2330Z/
Logan KY-
628 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of northwestern Logan and southwestern Butler counties.

LAT...LON 3685 8699 3703 8678 3688 8665 3684 8669
      3678 8673 3667 8684
TIME...MOT...LOC 2327Z 143DEG 11KT 3689 8679 

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:44 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 17, 1:44 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
244 PM EDT Thu May 17 2018

.Short Term...(This evening through Friday)
Issued at 242 PM EDT Thu May 17 2018

The high-res models like the HRRR/ARW/NMM/3km NAM are handling the
convection and environment fairly well today, so the short term
forecast leans heavily on that output. Greatest chance for showers
and storms this afternoon and evening will be across the
southwestern CWA near BWG, closest to a stationary boundary near the
KY/TN border. Another area of isolated to scattered showers will
generally continue along the Ohio River through the rest of the
afternoon. High-res models indicate all activity slowly tapering
down overnight, and stratus/fog returning after midnight. Much like
today, we could see some dense fog, but coverage of the dense fog
should remain patchy.

A broad area of low pressure lifts north into Tennessee tomorrow.
Wind shifts/boundaries north of the low should help initiate some
showers and storms across the region. With PWATs remaining high, and
storm motions relatively slow (10-15kts), showers/storms will be
efficient rain producers and could lead to localized flooding
issues, especially in training storms.

&&

.Long Term...(Friday night through Thursday)
Issued at 228 PM EDT Thu May 17 2018

Summer-like weather will continue through the long term with largely
diurnal scattered thunderstorm activity. The upper trough we've been
under recently will stay in place through Saturday night and then
flatten out, with a more zonal pattern into next week. A broad
surface boundary will remain in the vicinity of the Ohio and
Tennessee valleys into early next week as well. With precipitable
water values remaining around 1.5 inches through the period, there
will be plenty of moisture with the available instability to result
in scattered storms, especially in the afternoons and evenings. High
temperatures will generally be in the 80s with lows in the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Thu May 17 2018

MVFR to VFR strato-cu has developed over the last couple of hours
across the region and continues to persist into the early afternoon.
Should see ceilings lift to VFR everywhere later this afternoon as
boundary layer mixing deepens. Scattered showers and storms will be
possible this afternoon and early evening, with the best chances
near the BWG TAF site where more lift/instability is present.

Some models indicate stratus and low visibilities returning after
midnight, though confidence is low in the details regarding timing
and duration. Will begin to introduce low cigs/vis for some sites
where confidence is highest it will occur.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...13
Aviation...DM
Hazardous weather outlook, May 17, 1:53 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
253 PM EDT Thu May 17 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
253 PM EDT Thu May 17 2018 /153 PM CDT Thu May 17 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms could linger through midnight tonight. Any
storm will be capable of producing brief heavy rain, gusty winds, and
cloud to ground lightning.

Additionally, patchy dense fog will be possible tomorrow morning,
especially in areas that receive rainfall today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms will be possible each day, mainly
in the afternoons and evenings. Heavy rainfall and locally gusty
winds are possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:06 PM CDTFlash Flood WarningLMKFranklin64 min
May 17, 6:24 PM CDTSevere Thunderstorm WarningLMKButler, Logan36 min
May 17, 6:29 PM CDTSpecial Weather StatementLMKOhio46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.